Is scabies associated with HIV?
I'm HIV negative but my partner is HIV positive. We're very careful, but obviously nothing is 100 percent safe. I just a few days ago went to the doctor with a rash. He called it scabies and gave me a cream for it but I didn't tell him about my partner. Is scabies a side effect of HIV?
While scabies is not a side effect of HIV, having HIV can make people who acquire scabies have more serious reactions. Your partner should be aware of your diagnosis and visit his or her primary care physician to begin simultaneous treatment. Sexual contact is the primary mode of transmission of this mite, at least among young adults, but any people who are sharing your place of residence should also begin treatment to avoid a cycle of spreading from one person to the next. If all close contacts are treated at the same time (usually with the cream that you mention having received), the mite can only live without a host for less than 2 days and will thus be removed quickly. Scabies is the skin reaction caused by immune responses to a small mite, Sarcoptes scabiei, that burrows into the skin, leaving eggs and feces in its wake. The body responds to any of these with a rash that you know too well, often in the hands, groin, axillae, or other surfaces. The back and head are usually not involved. This rash usually appears about 3-4 weeks after the first infection occurs. Those with depressed immune systems are unable to fight the mite, and will have extremely large numbers of them that will continue to replicate and cause severe crusting, which can lead to serious infections. All of your close contacts, especially your partner, should visit your primary care doctor.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.